Idaho, 2023

Flash Flood in Idaho, September 3, 2023

September 3, 2023 · NWS PIH · 1 event in 1 county or zone

Water ran across Old Highway 191 at several locations between Idaho 36 and Devil Creek Reservoir due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Water ran across Old Highway 191 at several locations between Idaho 36 and Devil Creek Reservoir due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 3, 1:42 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 3, 1:42 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
242 PM MDT Sun Sep 3 2023

.SHORT TERM...Today and Labor Day. Our weather today and
tomorrow (Labor Day) will be driven by an upper level low
currently over northern California. Currently, we have scattered
convection ahead of a frontal boundary/trough expected later this
afternoon into the early evening. The biggest impact so far has
been moderate to heavy rain, with rates of 1.00 to 1.5 a hour
under most storms. There has been one storm that radar indicated
large hail, up to 1.5 inches. Wind gusts have been below 35 mph,
so far.

For the remainder of this afternoon widespread moderate to heavy
rain is still expected with stronger storms. Models continue to
show the potential for stronger storms to produce moderate to
large hail up to 1.5 inch. Shear continues to be high 35 to 50
mph, especially across our southwest areas. Though area has been
cloudier than forecast, there is still potential for gusty outflow
winds of greater than 55 mph. CAPE values drop off quickly after
7 to 9 pm. However, still looking at CAPE of 500 to 1000 J/kg this
afternoon into early evening. SPC issued a severe thunderstorm
watch for large hail and gusty outflow winds for southeast Idaho
public zones along the Utah and Wyoming borders to also include
the Snake plain including the cities of Pocatello, Blackfoot,
Idaho Falls, and Rexburg.

The FLOOD WATCH remains out through today into early tomorrow
morning for our entire area. The watch is supported by efficient
rainfall rates on the HREF and strong support on the ECMWF EFI, in
addition to the WPC ERO slight risk covering our entire area.
PWATs continue to be between 0.80 and 1.20 inches. Best chances of
flash flooding will be in urban areas and burn scars this
afternoon into early evening with stronger thunderstorms. Rainfall
rates will be around 1.0 to 1.5 inches, if not higher near 2
inches, an hour with stronger storms leading to isolated to
scattered flash flood potential. 48-hour rainfall totals through
Labor Day continue to support a widespread 0.50 to 1.25 inches of
rain with locally higher totals, especially mountain areas.

Models continue to show the upper level low moving directly
overhead overnight, bringing scattered to widespread precipitation
chances through all of Labor Day for our northern and eastern
areas. Precipitation will end by noon to mid afternoon across our
western areas. Also, snow levels fall to around 10,500 to 11,000
feet MSL supporting light accumulating snow in the high country of
the Central mountains overnight into the morning tomorrow. Wrap
around bands of precipitation will see upslope enhancement
particularly in the Central mountains and the Eastern/Southern
Highlands as chances for thunderstorms decrease during the
morning as widespread cloud cover helps to limit instability.
With widespread cloud cover in place behind the cold front,
afternoon highs Labor Day will be 15 to 20 degrees below normal in
the 50s and 60s. Synoptic winds will increase this afternoon with
gusts to around 20 to 30 mph and while winds subside overnight.
An amplified 700 mb jet behind the exiting front will lead to
stronger winds with gusts in excess of 30 to 35 mph possible in
the Eastern Magic Valley, South Hills, and Raft River Region of
Monday afternoon.
TW

.LONG TERM...Tuesday through Sunday.
The trend in the long term period will be for drier conditions with
the only precipitation forecast some isolated to scattered mountain
showers and thunderstorms through the middle and latter portion of
this week.   Temperatures will start out very cool behind the system
on Tuesday with highs about 10 degrees or so below normal in the 60s
to lower 70s.  Will see a quick warmup and temperatures normal to
slightly above by mid to late week with most low elevations back
into the 80s by Thursday into the weekend.
GK

&&

.AVIATION...
Have rain showers and vicinity thunderstorms at all sites through
Monday morning. Expect lower VFR level ceilings although MVFR is
possible at all sites in heavier showers and have DIJ going MVFR
tonight through Monday morning as well. Winds generally 10 knots
or less outside of thunderstorm outflow.
GK

&&

.FIRE WEATHER...
Will have rain and thunderstorms through Monday.  Expect all
locations to have wetting rains with generally 0.50 to an inch
amounts through Monday with some areas locally higher with the
heaviest rain expected in zone 413 where expect widespread amounts
over an inch.   Will see drying and warming Tuesday through the rest
of the week with isolated mountain thunderstorms.   Main impacts
today and Monday will be isolated to scattered thunderstorms and
wetting rains.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IDZ051>075.

Severe thunderstorm watch until 10 pm for IDZ53,54,56-66.

&&

In the hours before

Special weather statement, Sep 3, 2:47 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
347 PM MDT Sun Sep 3 2023

IDZ053-064>066-032215-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
347 PM MDT Sun Sep 3 2023

...Wind gusts to 55 mph and heavy rain will impact portions of
northern Teton, southeastern Fremont and northeastern Madison
Counties through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Drummond, or 13 miles east of Marysville, moving
northeast at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Mesonet and radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashton, Marysville, Felt, Tetonia, Drummond, Warm River, Tetonia
Research Station, and Mesa Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather
Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
eastern and southeastern Idaho.

&&

LAT...LON 4369 11123 4393 11160 4448 11110 4413 11109
      4412 11105 4386 11105
TIME...MOT...LOC 2145Z 204DEG 34KT 4407 11115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKEYES
Local storm report, Sep 3, 2:55 PM MST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
355 PM MDT Sun Sep 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Gst     1 WSW Poplar            43.61N 111.71W
09/03/2023  M57 MPH          Bonneville         ID   Mesonet

            Ririe ITD Site.

&&

JKEYES
Local storm report, Sep 3, 2:56 PM MST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
356 PM MDT Sun Sep 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     1 NNE Clementsville     43.88N 111.36W
09/03/2023  M46 MPH          Teton              ID   Mesonet

            Botts ITD Site.

&&

JKEYES
Special weather statement, Sep 3, 4:15 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
515 PM MDT Sun Sep 3 2023

IDZ058>060-062-040000-
Franklin/Eastern Oneida Region ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
515 PM MDT Sun Sep 3 2023

...Penny size hail and winds over 35 mph will impact portions of
southwestern Caribou, east central Oneida, southeastern Bannock and
northwestern Franklin Counties through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swanlake, moving northeast at 40 mph.

HAZARD...Winds in excess of 35 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lava Hot Springs, Grace, Downey, Bancroft, and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Idaho.

&&

LAT...LON 4222 11213 4231 11225 4285 11196 4263 11159
TIME...MOT...LOC 2313Z 205DEG 35KT 4235 11211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH

JKEYES
Special weather statement, Sep 3, 4:38 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
538 PM MDT Sun Sep 3 2023

IDZ060-061-040015-
Bear Lake Valley ID-Bear River Range ID-
538 PM MDT Sun Sep 3 2023

...A strong thunderstorm will impact portions of southeastern
Franklin and southern Bear Lake Counties through 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Garden, or 13 miles west of Laketown, moving northeast
at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave, Ovid, Border Summit, Fish Haven, and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 4200 11167 4228 11151 4232 11105 4200 11105
TIME...MOT...LOC 2338Z 240DEG 49KT 4185 11158

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DMH
Special weather statement, Sep 3, 5:00 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
600 PM MDT Sun Sep 3 2023

IDZ058-059-040045-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
600 PM MDT Sun Sep 3 2023

...Winds up to 55mph and heavy rain will impact portions of eastern
Oneida, southeastern Bannock and west central Franklin Counties
through 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cherry Creek Rest Area, or 10 miles south of Malad, moving north at
45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malad, Swanlake, Downey, Cherry Creek Rest Area, Pleasantview,
Virginia, Oxford, Hawkins Reservoir, Samaria, Daniels Reservoir, and
Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Idaho.

&&

LAT...LON 4200 11262 4267 11234 4235 11193 4200 11213
TIME...MOT...LOC 0000Z 201DEG 38KT 4204 11231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKEYES

The radar

The Pocatello radar (KSFX), 101 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
September 3, 5:26 PM MST to 7:00 PM MST
Where
Oneida County, 4 mi N of Malad City to 7 mi N of Malad City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
42.258, -112.250

Water ran across Old Highway 191 at several locations between Idaho 36 and Devil Creek Reservoir due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141868.